How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Ralph LMHC Your Own Question
Ralph LMHC
Ralph LMHC, Therapist
Category: Mental Health
Satisfied Customers: 872
Experience:  20+ years as therapist, supervisor, clinic director at mental health, substance abuse treatment ctrs
Type Your Mental Health Question Here...
Ralph LMHC is online now
A new question is answered every 9 seconds

What are the long term effects caused by taking subutex 4mg

Customer Question

What are the long term effects caused by taking subutex 4mg per day for almost 2 years and then stopping. The withdrawal has been going on for 5 weeks now and still this person is not back to normal. We tried to get the Dr. that was prescribing to get him off of them, but never got an answer. Now we can't seem to find anyone that knows anything about this awful drug.
Submitted: 7 years ago.
Category: Mental Health
Expert:  Ralph LMHC replied 7 years ago.
I am not a physician, but am quite familiar with Bubutex. Subutex is the generic name for the drug Suboxone which is an partial agonist (or antagonist/agonist. It is used in the United Staes to treat Opiate dependence, because of it's analgesic effect is is used in England ( some physicians here as well to treat moderate to severe chronic pain. As it is an opioid type drug it cannot just be discontined, otherwise very unconcomfortable withdrawal symptoms will most likely be experienced. People are tapered to lower doses so to be weaned off of it with minimal discomfort. You must speak to the prescribing physican as soon as possible for instructions. You can go to to find a physican who treats with this medication and will help you. Best wishes and good luck.

Ralph LMHC
If you have found this information helpful, please press the accept button which lets me know that I have been helpful and allows me to be compensated for my time. Of course feedback is always appreciated.

PS to abandon a patient as you described, is not only unconscionable, but may be malpractiece (I am not an attorney, but you might seek one). At the same time you may wish to report this behavior to your state licensing board.
Expert:  Ralph LMHC replied 7 years ago.
<p>Correction- that is <a href=""></a>.</p><p>Ralph LMHC</p>
Customer: replied 7 years ago.
He has been back to the prescribing Dr. This doctor would only write another prescription for subutex and tell him to continue taking this drug that has nearly destroyed him physically and mentally. He told him he would have "no quality of life without it". He does not want to take it again, but how does he start to feel normal again? He was not normal on it; he has no muscle mass left and pushed himself to the point of exhaustion while taking it. I believe it caused his gall bladder problem also. As you can see the prescribing doctor is of no help and we can not seem to find anyone who knows what this drug has done to him both physically and mentally. It is frustrating to him and everyone that cares about him and has not seen him for two years thanks to this drug. Where are we suppose to turn? Weaning off the drug is no longer an option; he is off the drug but not the effects of it.
Expert:  Ralph LMHC replied 7 years ago.
If you are dissatified with the prescribing doctor, as I see you would be from what you describe. There are many doctors who believe in tapering patiens off of buprenorphine to absolute zero at a rate that is comfortable for the patient. You can find such a physician through the search engine on They will ask for your zip code and then provide a list of physicians who work with buprenorphine (Subutex). Then you will need to contact the individual physician and describe the situation and what it is that you wish, which I believe is a slow taper. As Subutex has a very long half life. He may be off the medication, but still going through withdrawal. Only an assessment can determine if it is true. Gallbladder issues are not usually associated with buprenorphine. It may be that the pain killing effect of the buprenorphine masked an underlying gall bladder probelem (which should be investigated by an internal medicine specialist or general practitioner. If you have any problems in obtaining the names of possible referrals, if you send me your zip code I will provide you with a list of doctors that treat with buprenorphine. You will of course have to do the follow up by calling and describing the nature of the problem.
Ralph LMHC
Please click green "ACCEPT" button on this page if you are satisfied with my answer so that I get credit for my work. Your feedback and bonuses are always welcomed.

Ralph LMHC and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions